Oregon, 2006

Damaging Wind in Oregon, May 23, 2006

May 23, 2006 · NWS PDT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 23, 12:20 PM PST, 3 hours 5 minutes earlier.

Area forecast discussion, May 23, 12:20 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
120 PM PDT TUE MAY 23 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THERE WAS ENOUGH SUN
TODAY THAT INSTABILITY IS INCREASING...AND GIVEN THE FAVORABLE
FORCING AND SHEAR...THUNDERSTORMS ARE EXPECTED WITH A SLIGHT RISK
FOR SOME ORGANIZED SEVERE STORMS.  THE PRIMARY AREA OF CONCERN IS
EASTERN WASHINGTON AND THE EASTERN OREGON MOUNTAINS...WHERE A
WEATHER DISTURBANCE WILL MOVE ACROSS THIS AFTERNOON.  SATELLITE
SHOWS ADDITIONAL DISTURANCES UPSTREAM...THEY ARE EXPECTED TO BE WEAK
BUT WILL NEED TO BE MONITORED FOR THE CHANCE THAT THEY COULD SET OFF
SOME CONVECTION LATER THIS EVENING.  THROUGH THE REST OF THE SHORT
TERM...THE ATMOSPHERE SHOULD BE MUCH MORE STABLE...THOUGH THERE IS A
SLIGHT RISK OF AFTERNOON/EVENING THUNDERSTORMS WEDNESDAY
AFTERNOON/EVENING OVER THE EASTERN MOUNTAINS.  THE AIR MASS WILL
ALSO HAVE LESS MOISTURE...ON THE OTHER HAND WEATHER DISTURBANCES
WILL TRACK ACROSS THE AREA EVERY 12 HOURS OR SO...AND AS SUCH IT IS
HARD TO PICK OUT ANY PERIOD WHERE IT LOOKS COMPLETELY DRY.  80

&&

LONG TERM...FRIDAY THROUGH TUESDAY...A CHANCE OF SHOWERS AND
AFTERNOON THUNDERSTORMS CONTINUE ON FRIDAY AS THE UPPER LOW
CURRENTLY IN THE NORTHEAST PACIFIC STARTS TO MOVE INLAND INTO
NORTHWEST OREGON BY FRIDAY NIGHT.  THE LOW WILL CONTINUE INLAND AND
BE LOCATED OVER EASTERN WASHINGTON AND EASTERN OREGON ON SATURDAY.
WILL CONTINUE TO KEEP SCATTERED SHOWERS WITH A CHANCE OF
THUNDERSTORMS AS COLD UPPER LOW MOVES THROUGH.  THE LOW IS EXPECTED
TO MOVE EAST ON SUNDAY...BUT THE OVERALL TROUGH REMAINS OVER THE
PACIFIC NORTHWEST WITH SOME CHANCE OF SHOWERS...MAINLY OVER THE
MOUNTAINS ON MONDAY AND SLIGHT CHANCE IN THE NORTHEAST MOUNTAINS ON
TUESDAY.  TEMPERATURES WILL BE BELOW NORMAL THROUGH THE WEEKEND AND
SLOWLY MODERATE TO NEAR NORMAL BY TUESDAY. 93

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA THROUGH 04Z WITH LOCALIZED MVFR
CONDITIONS AND WIND GUSTS TO 30 MPH AT KRDM...KPSC...KALW...KPDT.
VFR CONDITIONS WILL PREVAIL FROM 04Z THROUGH THE REST OF THE PERIOD.

&&
HYDROLOGY...MANY OF THE RIVERS AND STREAMS REMAIN HIGH DUE TO
RECENT SNOW MELT RUNOFF AND RECENT RAIN.  THE FLOOD WARNING FOR THE
NACHES RIVER NEAR NACHES REMAINS IN EFFECT.  WILL CONTINUE THE
HYDROLOGIC STATEMENT TO HIGHLIGHT HIGH LEVELS ON THE GRANDE RONDE
RIVER NEAR TROY AND THE IMNAHA RIVER AT IMNAHA.
&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  73  46  65 /  60  30  20  30
ALW  52  74  51  62 /  60  30  20  30
PSC  51  78  48  69 /  50  30  10  20
YKM  47  70  46  66 /  40  40  20  30
HRI  49  76  48  69 /  50  30  10  20
ELN  47  65  43  61 /  50  50  20  40
RDM  41  68  37  65 /  30  40  30  30
LGD  47  70  46  64 /  40  30  30  30
5J0  42  68  43  67 /  20  30  30  20
DLS  50  69  48  66 /  60  40  20  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/93/93
Hazardous weather outlook, May 23, 4:00 AM PST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAY 23 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-241130-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

FLOOD WARNING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES OF WASHINGTON, EAST SLOPES OF THE CENTRAL
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY.
SCATTERED THUNDERSTORMS ARE FORECAST OVER THE JOHN DAY-OCHOCO
HIGHLANDS...THE BLUE MOUNTAINS...THE BLUE MOUNTAIN FOOTHILLS...AND
THE WALLOWA MOUNTAINS. ISOLATED THUNDERSTORMS ARE FORECAST
ELSEWHERE.  THERE IS A POTENTIAL FOR A STRONG OR SEVERE THUNDERSTORM
THIS AFTERNOON...ALTHOUGH MOST STORMS WILL BE RELATIVELY WEAK WITH
HEAVY RAIN.

A FLOOD WARNING REMAINS IN EFFECT FOR THE NACHES RIVER NEAR NACHES.
MINOR FLOODING WILL CONTINUE.  PLEASE REFER TO THE LATEST FLOOD
STATEMENT PDXFLSPDT WWUS86 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK AS
A LARGE LOW PRESSURE SYSTEM REMAINS OFF THE EASTERN PACIFIC AND THE
PACIFIC NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THUNDERSTORMS AND
MINOR FLOODING ALONG THE NACHES.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 38 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
May 23, 3:25 PM PST
Where
Umatilla County, 1 mi W of Hermiston
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.833, -119.300

Nearby, small tree branches, pea size hail, and heavy rainfall reported 3 NE of Stanfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506792.